Therapeutic plasma exchange for the management of a type III hypersensitivity reaction and suspected immune-mediated vasculitis assumed to be caused by human albumin administration in a dog

Sigal Klainbart*, Gilad Segev, Efrat Kelmer, Hilla Chen

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To describe the successful treatment of a life-threatening type III hypersensitivity reaction suspected to have been related to human serum albumin (HSA) administration in a dog with therapeutic plasma exchange (TPE). Case summary: A 3-year-old neutered male mixed breed dog was suspected to have developed immune-mediated vasculitis 2 weeks after the administration of HSA (740 mg/kg) for the management of hypoalbuminemia resulting from septic peritonitis. The dog was presented with fever, edema, hypoalbuminemia (26 g/L [2.6 g/dL]; reference interval, 30–44 g/L [3.0-4.4 g/dL]), and coagulopathy. The dog was treated with fresh frozen plasma (FFP) and glucocorticoids but remained hypoalbuminemic (18 g/L [1.8 g/dL]) and developed acute kidney injury (AKI). Over 4 days, 3 TPE treatments were performed, with a total of 2.7 plasma volumes exchanged. Replacement fluids consisted of a combination of FFP, hydroxyethyl starch 6%, and 0.9% saline solution. Following TPE treatments, serum albumin concentration increased (from 18 g/L [1.8 g/dL] to 25 g/L [2.5 g/dL]), serum creatinine concentration decreased (from 340 μmol/L [3.9 mg/dL] to 87 μmol/L [0.98 mg/dL]), and clotting times normalized (activated partial thromboplastin time decreased from 33 seconds to 14.5 seconds). There was a gradual but consistent clinical improvement of the edema and overall demeanor of the dog. No significant adverse effects were noted during the TPE treatments, and the dog was discharged after 8 days of hospitalization. Following discharge, the dog had complete clinical resolution of edema and AKI. New/unique information: This is the first report describing successful use of TPE for the management of an immune-mediated reaction (type III hypersensitivity) following HSA administration.

Original languageAmerican English
Pages (from-to)532-538
Number of pages7
JournalJournal of Veterinary Emergency and Critical Care
Volume32
Issue number4
DOIs
StatePublished - 1 Jul 2022

Bibliographical note

Publisher Copyright:
© Veterinary Emergency and Critical Care Society 2022.

Keywords

  • acute kidney injury
  • edema
  • hypoalbuminemia
  • plasmapheresis
  • serum sickness
  • therapeutic apheresis

Fingerprint

Dive into the research topics of 'Therapeutic plasma exchange for the management of a type III hypersensitivity reaction and suspected immune-mediated vasculitis assumed to be caused by human albumin administration in a dog'. Together they form a unique fingerprint.

Cite this